Alert archive / Illinois / Tornado Warnings in 2018
Tornado Warning 15, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 5:23 PM CDT for Alexander County, Pulaski County, Illinois; Cape Girardeau County, Scott County, Missouri. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 5:23 PM CDT (22:23 UTC)
- Expired
- Apr 3, 2018, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Alexander County, IL, Pulaski County, IL, Cape Girardeau County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 5:25 PM CDT | HAIL 1 | 1 E Scott City, MO | |
| Apr 3, 5:29 PM CDT | TSTM WND GST 58 | 5 S Cape Girardeau, MO | REPORTED AT THE CAPE GIRARDEAU REGIONAL AIRPORT WHICH SETS IN SCOTT COUNTY MISSOURI. ONE QUARTER MILE VISIBILITY REPORTED WITH THIS STORM. |
| Apr 3, 5:45 PM CDT | HAIL 0.75 | East Cape Girardeau, IL | DIME SIZE HAIL REPORTED. |
| Apr 3, 5:50 PM CDT | TSTM WND GST 50 | East Cape Girardeau, IL | |
| Apr 3, 5:53 PM CDT | HAIL 1 | Ullin, IL | REPORTED ALONG INTERSTATE 57 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.4
The text
As transmitted.
924
WFUS53 KPAH 032223
TORPAH
ILC003-153-MOC031-201-032300-
/O.NEW.KPAH.TO.W.0015.180403T2223Z-180403T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
523 PM CDT TUE APR 3 2018
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Western Pulaski County in southern Illinois...
Alexander County in southern Illinois...
North central Scott County in southeastern Missouri...
Southeastern Cape Girardeau County in southeastern Missouri...
* Until 600 PM CDT
* At 523 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Scott City, moving east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cape Girardeau, Scott City, Chaffee, Tamms, Kelso, Ullin, Thebes,
Pulaski and East Cape Girardea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3719 8964 3731 8964 3733 8910 3711 8912
TIME...MOT...LOC 2223Z 271DEG 36KT 3725 8954
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
DRS1 follow-up statement
268
WWUS53 KPAH 032237
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
537 PM CDT TUE APR 3 2018
MOC031-201-032247-
/O.CAN.KPAH.TO.W.0015.000000T0000Z-180403T2300Z/
Scott MO-Cape Girardeau MO-
537 PM CDT TUE APR 3 2018
...THE TORNADO WARNING FOR NORTH CENTRAL SCOTT AND SOUTHEASTERN CAPE
GIRARDEAU COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for southern
Illinois...and southeastern Missouri.
LAT...LON 3732 8947 3733 8910 3718 8911 3718 8945
TIME...MOT...LOC 2237Z 262DEG 41KT 3728 8937
$$
ILC003-153-032300-
/O.CON.KPAH.TO.W.0015.000000T0000Z-180403T2300Z/
Pulaski IL-Alexander IL-
537 PM CDT TUE APR 3 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN PULASKI AND NORTHWESTERN ALEXANDER COUNTIES...
At 537 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tamms, or 9 miles east of Scott City, moving east at
50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tamms, Ullin, Thebes and Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3732 8947 3733 8910 3718 8911 3718 8945
TIME...MOT...LOC 2237Z 262DEG 41KT 3728 8937
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DRSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 3:42 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 3, 3:42 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018
.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018
Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.
Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.
Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.
.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018
Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.
The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.
&&
.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018
VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.
A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...MYHazardous weather outlook, Apr 3, 11:45 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1145 AM CDT Tue Apr 3 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1045 AM CDT Tue Apr 3 2018 ...MODERATE RISK of severe thunderstorms this afternoon and evening... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists this afternoon into early tonight for a significant outbreak of severe thunderstorms, including a few significant tornadoes. A line of thunderstorms is expected to form along a strong cold front as it crosses southeast Missouri and southern Illinois this afternoon. This line of storms will then sweep east across western Kentucky and southwest Indiana later this afternoon and this evening. Isolated severe storms will also be possible out ahead of this main line this afternoon into the early evening. Damaging winds...large hail and tornadoes will all be possible hazards with this potentially significant event. Outside of thunderstorms, south winds will be strong and gusty today. A Wind Advisory is in effect for today for sustained winds up to 25 mph with gusts from 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread frost is likely on Wednesday night, with low temperatures right around freezing. A light wintry mix of precipitation is possible on Friday night, with little or no accumulation. Freezing temperatures are likely Friday night, generally in the upper 20s to around 30. Lows on Saturday night will be near freezing in many areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed this afternoon into this evening. MEFFERT
In the hours before
Local storm report, Apr 3, 5:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST W DU QUOIN 38.00N 89.24W
04/03/2018 M72 MPH PERRY IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 3, 5:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 W WOODLAWN 38.33N 89.05W
04/03/2018 M0.88 INCH JEFFERSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 3, 5:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/03/2018 M0.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
WIND GUSTS ESTIMATED 45 MPH WITH THIS STORM
&&
SMITTYLocal storm report, Apr 3, 5:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/03/2018 M1.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED IN THE COMMUNTIY OF
ALLENVILLE.
&&
SMITTYLocal storm report, Apr 3, 5:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST FRUITLAND 37.45N 89.64W
04/03/2018 E55 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
WIND GUSTS ESTIMATED 50 TO 55 MPH
&&
SMITTYLocal storm report, Apr 3, 5:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/03/2018 M0.50 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
MARBLE HAIL REPORTED NEAR MM95 ON I-55
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:14 PM CDT | Special Weather Statement | PAH | Saline, Williamson | 31 min |
| Apr 2, 7:45 PM CDT | Special Weather Statement | PAH | Gallatin, Saline | 30 min |
| Apr 3, 10:20 AM CDT | River Flood Warning | PAH | Massac, Pope | 14 days |
| Apr 3, 11:37 AM CDT | Special Weather Statement | PAH | Edwards, Wayne | 38 min |
| Apr 3, 12:22 PM CDT | Special Weather Statement | PAH | Wabash | 53 min |
| Apr 3, 3:28 PM CDT | Special Weather Statement | PAH | Jackson, Jefferson, Perry | 62 min |
| Apr 3, 4:44 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 31 min |
| Apr 3, 5:06 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 39 min |
| Apr 3, 5:25 PM CDT | Tornado Warning | PAH | Franklin, Williamson | 35 min |
| Apr 3, 5:49 PM CDT | Tornado Warning | PAH | Franklin, Hamilton, Saline, Williamson | 41 min |
| Apr 3, 5:57 PM CDT | Tornado Warning | PAH | Johnson | 33 min |
| Apr 3, 6:18 PM CDT | Tornado Warning | PAH | Gallatin, Hamilton, Saline, White | 27 min |
| Apr 3, 6:19 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope, Pulaski | 41 min |
| Apr 3, 6:22 PM CDT | Tornado Warning | PAH | Johnson, Massac, Pope | 38 min |
| Apr 3, 6:29 PM CDT | Tornado Warning | PAH | Massac | 31 min |
| Apr 3, 6:38 PM CDT | Tornado Warning | PAH | Gallatin, White | 20 min |
| Apr 3, 6:49 PM CDT | Tornado Warning | PAH | Pope | 26 min |
| Apr 3, 3:55 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 65 min |
| Apr 3, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 47 min |
| Apr 3, 4:33 PM CDT | Tornado Warning | PAH | Ripley | 27 min |
| Apr 3, 4:41 PM CDT | Tornado Warning | PAH | Butler | 34 min |
| Apr 3, 4:53 PM CDT | Tornado Warning | PAH | Bollinger, Cape Girardeau, Scott | 37 min |
| Apr 3, 5:13 PM CDT | Tornado Warning | PAH | Butler, Stoddard | 32 min |
| Apr 3, 5:43 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 47 min |
| Apr 3, 5:50 PM CDT | Tornado Warning | PAH | New Madrid, Scott, Stoddard | 25 min |
| Apr 3, 6:13 PM CDT | Tornado Warning | PAH | Mississippi, New Madrid | 32 min |
Nearby
Tornado Warnings in Illinois, 2018Tornado Warnings in Missouri, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.